Alert archive / New Mexico / High Wind Warnings in 2022
High Wind Warning 26, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Apr 23, 2022, 3:34 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Apr 23, 2022, 9:00 AM MDT. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 2022, 3:34 AM MDT (09:34 UTC)
- In effect from
- Apr 23, 2022, 9:00 AM MDT
- Expired
- Apr 23, 2022, 8:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 1:56 PM MDT | NON-TSTM WND GST 70 | Pine Springs, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 315 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745 WWUS74 KMAF 230934 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 434 AM CDT Sat Apr 23 2022 NMZ027-TXZ270-271-232145- /O.UPG.KMAF.HW.A.0022.220423T1500Z-220424T0000Z/ /O.NEW.KMAF.HW.W.0026.220423T1500Z-220424T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 434 AM CDT Sat Apr 23 2022 /334 AM MDT Sat Apr 23 2022/ ...HIGH WIND WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 10 AM CDT /9 AM MDT/ this morning to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, a High Wind Warning means a hazardous high wind is imminent or occurring. High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
879 WWUS74 KMAF 231843 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 143 PM CDT Sat Apr 23 2022 NMZ027-TXZ270-271-240200- /O.CON.KMAF.HW.W.0026.000000T0000Z-220424T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 143 PM CDT Sat Apr 23 2022 /1243 PM MDT Sat Apr 23 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 23, 2:28 AM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 23, 2:28 AM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
328 AM CDT Sat Apr 23 2022
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Sat Apr 23 2022
VFR conditions are expected at all terminals through the TAF
period. Winds remain strong and gusty at all terminals except CNM
currently. CNM likely has LLWS with strong winds not too far off
the deck. Winds should continue to gradually weaken through the
night. By early afternoon tomorrow, a Pacific cold front moves
through the region causing winds to become southwesterly with
gusts at all TAF sites. CNM and HOB may gust to near 30 kts during
the afternoon.
&&
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 306 AM CDT Sat Apr 23 2022
After the very strong winds and blowing dust on Friday, winds are
expected to be comparatively weaker on Saturday. The shortwave
trough that brought the strong winds is forecast to be located over
the Northern Great Plains by Saturday afternoon. Our region remains
on the southern periphery of this system, meaning winds remain
elevated as a Pacific cold front pushes across much of the region.
Southwesterly high winds are expected across the Guadalupe and
Delaware Mountains tomorrow afternoon, while areas north of I-10
remain breezy also. With the low-level thermal ridge being pushed
mainly east of the region, temperatures should be slightly cooler
during the afternoon. Most locations see high tempertures in the 80s
with 90s being confined to the Big Bend and eastern portions of the
area. The Pacific cold front and dryline are expected to intersect
across far eastern portions of the Permian Basin and Lower Trans
Pecos overnight. As this occurs thunderstorms may erupt along these
boundaries. A few of these thunderstorms may become strong to
severe. With the Pacific cold front moving through portions of the
region, low temperatures will be a bit cooler for some. Upper 40s
and low 50s can be expected for areas north of I-20 with upper 50s
and 60s for areas south of I-20.
Heading into Sunday, a secondary shortwave trough rounds the
backside of the ejecting trough over the Upper Midwest, and begins
to dig. This helps to retreat the Pacific cold front and dryline to
along the I-20 corridor east of Pecos City. Temperatures during the
afternoon are expected to be slightly cooler again with the weak
height falls and most locations climb into the mid 80s. The
additional forcing from the approaching shortwave is anticipated to
help generate additional thunderstorms along and ahead of these
boundaries Sunday afternoon through Sunday night. A couple of these
thunderstorms may once again become strong to severe. It remains
possible that thunderstorms may train along the east-west oriented
Pacific cold front, bringing beneficial rain to portions of the
eastern Permian Basin and Lower Trans Pecos. Unfortunately, the bulk
of this rainfall looks to remain east of Midland/Odessa at this
time. Rainfall chances look to continue for some as we head into the
beginning of the work week.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 306 AM CDT Sat Apr 23 2022
Upper low along MN/Canadian border Sunday night with trough
extending back across CO and NM as a ridge extends up from the Great
Basin. This low will spin off to the NE as the trough moves over
the plains and ridge moves onto the Rockies. The next upper trough
hits the West Coast Tuesday and quickly moves inland reaching the
Northern Rockies Wednesday with a southern stream shortwave moving
across NM Wednesday night. An upper ridge will reach the West
Coast Thursday night and move inland Friday building into the
region next Saturday.
A back door front late sunday reinforces the front from earlier in
the day and shift the wind around to the E/NE. Easterly wind
continues through Monday. Temperatures will be much cooler Monday
with highs in the 60s across the Permian Basin, 70s along the
trans Pecos, and 80s in the SW counties. If forecasted temps work
out Monday will be the coolest day since late March... some
guidance actually calling for highs in the 50s Monday. Highs in
the 70s nearly areawide for Tuesday with 80s returning on
Wednesday. After that temps climb into next weekend.
Do have a chance of storms Sunday night and Monday favoring the
eastern counties. If storms generate some could become strong to
severe. Just have low pops on the SE edge Monday night... after
that the forecast is dry again.
&&
.FIRE WEATHER...
Issued at 306 AM CDT Sat Apr 23 2022
A Pacific front will push across the region today with 20ft wind
out of the west at 20 mph or greater but wind speeds will be much
lower than Friday. Minimum RH will fall to 10 percent or less
across most of the region today and when combined with RFTI in the
4 to 6 range and high to extreme fire danger has resulted in a
Red Flag Warning today into this evening for Southeast New Mexico
down across the Marfa Plateau, the Upper Trans Pecos, and most of
the Permian Basin. Thunderstorm chances, mainly east, enter the
forecast tonight and continue through Monday night. Gusty and
errattic wind near any storm and some of these storms could become
strong to severe.
Only local fire weather concerns expected Sunday, mainly for the
Guadalupe Mountains, could see a RFD being needed. A cold front
moves in early in the day with a north wind. This will be
reinforced by a backdoor front later in the day with the wind
shifting around to the east. Monday through Wednesday look to be
down days for fire weather with cooler temperatures and higher RH.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 90 58 82 50 / 0 20 40 50
Carlsbad 82 48 83 48 / 0 0 0 20
Dryden 93 66 87 64 / 0 10 20 40
Fort Stockton 91 59 88 55 / 0 10 10 40
Guadalupe Pass 74 52 77 47 / 0 0 0 10
Hobbs 82 45 83 44 / 0 0 0 20
Marfa 82 46 85 44 / 0 0 0 20
Midland Intl Airport 88 58 85 51 / 0 20 20 40
Odessa 88 58 85 52 / 0 20 20 40
Wink 88 50 87 51 / 0 10 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 9 PM
CDT /8 PM MDT/ this evening for Andrews-Borden-Chinati
Mountains-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Loving-Marfa Plateau-Martin-Midland-Reeves County Plains-
Scurry-Van Horn and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 4 AM CDT early this morning for Eastern
Culberson County-Loving-Reeves County Plains-Van Horn and
Highway 54 Corridor.
High Wind Warning until 4 AM CDT /3 AM MDT/ early this morning
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
High Wind Watch from 10 AM CDT /9 AM MDT/ this morning through
this evening for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...Red Flag Warning from 9 AM this morning to 8 PM MDT this evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Wind Advisory until 3 AM MDT early this morning for Eddy County
Plains-Northern Lea County.
High Wind Warning until 3 AM MDT early this morning for
Guadalupe Mountains of Eddy County.
High Wind Watch from 9 AM MDT this morning through this
afternoon for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....72
AVIATION...91Hazardous weather outlook, Apr 23, 3:06 AM MDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 406 AM CDT Sat Apr 23 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 406 AM CDT Sat Apr 23 2022 /306 AM MDT Sat Apr 23 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Red Flag Warning is in effect today into this evening for Southeast New Mexico and much of West Texas. A High Wind Warning is in effect today into this evening for the Guadalupe and Delaware Mountains. There is a marginal risk of severe thunderstorms today, mainly over the Eastern Permian Basin and lower Trans Pecos. Some of these storms could become severe and produce large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk of severe thunderstorms again Sunday over the Eastern Permian Basin and lower Trans Pecos. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon along and east of a Snyder to Fort Stockton line. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 9:33 PM MDT | Red Flag Warning | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 22 hr |
| Apr 22, 6:20 PM MDT | Dust Storm Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin and 2 more | 115 min |
Nearby
High Wind Warnings in New Mexico, 2022High Wind Warnings in Texas, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.